Advertisement

Random Polytopes

  • Daniel HugEmail author
Chapter
Part of the Lecture Notes in Mathematics book series (LNM, volume 2068)

Abstract

Random polytopes arise naturally as convex hulls of random points selected according to a given distribution. In a dual way, they can be derived as intersections of random halfspaces. Still another route to random polytopes is via the consideration of special cells and faces associated with random mosaics. The study of random polytopes is based on the fruitful interplay between geometric and probabilistic methods. This survey describes some of the geometric concepts and arguments that have been developed and applied in the context of random polytopes. Among these are duality arguments, geometric inequalities and stability results for various geometric functionals, associated bodies and zonoids as well as methods of integral geometry. Particular emphasis is given to results on the shape of large cells in random tessellations, as suggested in Kendall’s problem.

Keywords

Convex Body Voronoi Tessellation Intrinsic Volume Symmetric Convex Body Zero Cell 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 2.
    Affentranger, F.: The convex hull of random points with spherically symmetric distributions. Rend. Sem. Mat. Univ. Pol. Torino 49, 359–383 (1991)MathSciNetzbMATHGoogle Scholar
  2. 4.
    Affentranger, F., Schneider, R.: Random projections of regular simplices. Discrete Comput. Geom. 7, 219–226 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 10.
    Alonso-Gutiérrez, D.: On the isotropy constant of random convex sets. Proc. Am. Math. Soc. 136, 3293–3300 (2008)CrossRefzbMATHGoogle Scholar
  4. 42.
    Bárány, I.: Random polytopes in smooth convex bodies. Mathematika 39, 81–92 (1992). Corrigendum: Mathematika 51, 31 (2005)Google Scholar
  5. 43.
    Bárány, I.: Random polytopes, convex bodies, and approximation. In: Baddeley, A.J., Bárány, I., Schneider, R., Weil, W. (eds.) Stochastic Geometry - Lecture Notes in Mathematics, vol. 1892. Springer, Berlin (2007)Google Scholar
  6. 44.
    Bárány, I.: Random points and lattice points in convex bodies. Bull. Am. Math. Soc. 45, 339–365 (2008)CrossRefzbMATHGoogle Scholar
  7. 45.
    Bárány, I., Buchta, C.: Random polytopes in a convex polytope, independence of shape, and concentration of vertices. Math. Ann. 297, 467–497 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 47.
    Bárány, I., Larman, D.G.: Convex bodies, economic cap coverings, random polytopes. Mathematika 35, 274–291 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 48.
    Bárány, I., Reitzner, M.: On the variance of random polytopes. Adv. Math. 225, 1986–2001 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 49.
    Bárány, I., Reitzner, M.: Poisson polytopes. Ann. Probab. 38, 1507–1531 (2010)CrossRefzbMATHGoogle Scholar
  11. 50.
    Bárány, I., Vu, V.: Central limit theorems for Gaussian polytopes. Ann. Probab. 35, 1593–1621 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 58.
    Baryshnikov, Y.M., Vitale, R.A.: Regular simplices and Gaussian samples. Discrete Comput. Geom. 11, 141–147 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 59.
    Baumstark, V., Last, G.: Some distributional results for Poisson-Voronoi tessellations. Adv. Appl. Probab. 39, 16–40 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 60.
    Baumstark, V., Last, G.: Gamma distributions for stationary Poisson flat processes. Adv. Appl. Probab. 41, 911–939 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 75.
    Böröczky, K.J., Fodor, F., Hug, D.: The mean width of random polytopes circumscribed around a convex body. J. Lond. Math. Soc. 81, 499–523 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 76.
    Böröczky, K.J., Fodor, F., Reitzner, M., Vígh, V.: Mean width of random polytopes in a reasonably smooth convex body. J. Multivariate Anal. 100 (2009)Google Scholar
  17. 77.
    Böröczky, K.J., Hoffmann, L.M., Hug, D.: Expectation of intrinsic volumes of random polytopes. Period. Math. Hungar. 57, 143–164 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 78.
    Böröczky, K.J., Hug, D.: Stability of the reverse Blaschke-Santaló inequality for zonoids and applications. Adv. Appl. Math. 44, 309–328 (2010)CrossRefzbMATHGoogle Scholar
  19. 79.
    Böröczky, K.J., Schneider, R.: The mean width of circumscribed random polytopes. Can. Math. Bull. 53, 614–628 (2010)CrossRefzbMATHGoogle Scholar
  20. 89.
    Buchta, C.: An identity relating moments of functionals of convex hulls. Discrete Comput. Geom. 33, 125–142 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 90.
    Buchta, C., Reitzner, M.: The convex hull of random points in a tetrahedron: Solution of Blaschke’s problem and more general results. J. Reine Angew. Math. 536, 1–29 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 107.
    Calka, P.: The distributions of the smallest disks containing the Poisson-Voronoi typical cell and the Crofton cell in the plane. Adv. Appl. Probab. 34, 702–717 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 109.
    Calka, P., Schreiber, T.: Limit theorems for the typical Poisson-Voronoi cell and the Crofton cell with a large inradius. Ann. Probab. 33, 1625–1642 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 110.
    Calka, P., Schreiber, T.: Large deviation probabilities for the number of vertices of random polytopes in the ball. Adv. Appl. Probab. 38, 47–58 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 139.
    Dafnis, N., Giannopoulos, A., Guédon, O.: On the isotropic constant of random polytopes. Adv. Geom. 10, 311–322 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 157.
    Donoho, D.L., Tanner, J.: Counting faces of randomly projected polytopes when the projection radically lowers dimension. J. Am. Math. Soc. 22, 1–53 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 158.
    Donoho, D.L., Tanner, J.: Exponential bounds implying construction of compressed sensing matrices, error-correcting codes, and neighborly polytopes by random sampling. IEEE Trans. Inform. Theor. 56, 2002–2016 (2010)MathSciNetCrossRefGoogle Scholar
  28. 165.
    Efron, B., Stein, C.: The jackknife estimate of variance. Ann. Stat. 9, 586–596 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 178.
    Gatzouras, D., Giannopoulos, A.: A large deviations approach to the geometry of random polytopes. Mathematika 53, 173–210 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 179.
    Gatzouras, D., Giannopoulos, A., Markoulakis, N.: Lower bound for the maximal number of facets of a 0/1 polytope. Discrete Comput. Geom. 34, 331–349 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 197.
    Goldman, A.: Sur une conjecture de D. G. Kendall concernant la cellule de Crofton du plan et sur sa contrepartie brownienne. Ann. Probab. 26, 1727–1750 (1998)zbMATHGoogle Scholar
  32. 204.
    Groemer, H.: On the mean value of the volume of a random polytope in a convex set. Arch. Math. 25, 86–90 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 206.
    Gruber, P.: Convex and Discrete Geometry. Springer, Berlin (2007)zbMATHGoogle Scholar
  34. 224.
    Hartzoulaki, M., Paouris, G.: Quermassintegrals of a random polytope in a convex body. Arch. Math. 80, 430–438 (2003)MathSciNetzbMATHGoogle Scholar
  35. 249.
    Hueter, I.: Limit theorems for the convex hull of random points in higher dimensions. Trans. Am. Math. Soc. 351, 4337–4363 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 250.
    Hug, D.: Contributions to affine surface area. Manuscripta Math. 91, 283–301 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 251.
    Hug, D.: Curvature relations and affine surface area for a general convex body and its polar. Results Math. 29, 233–248 (1996)MathSciNetzbMATHGoogle Scholar
  38. 253.
    Hug, D., Munsonius, O., Reitzner, M.: Asymptotic mean values of Gaussian polytopes. Contr. Algebra Geom. 45, 531–548 (2004)MathSciNetzbMATHGoogle Scholar
  39. 254.
    Hug, D., Reitzner, M.: Gaussian polytopes: variances and limit theorems. Adv. Appl. Probab. 37, 297–320 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 255.
    Hug, D., Reitzner, M., Schneider, R.: Large Poisson–Voronoi cells and Crofton cells. Adv. Appl. Probab. 36, 667–690 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 256.
    Hug, D., Reitzner, M., Schneider, R.: The limit shape of the zero cell in a stationary Poisson hyperplane tessellation. Ann. Probab. 32, 1140–1167 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 257.
    Hug, D., Schneider, R.: Large cells in Poisson-Delaunay tessellations. Discrete Comput. Geom. 31, 503–514 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 258.
    Hug, D., Schneider, R.: Large typical cells in Poisson-Delaunay mosaics. Rev. Roum. Math. Pures Appl. 50, 657–670 (2005)MathSciNetzbMATHGoogle Scholar
  44. 259.
    Hug, D., Schneider, R.: Asymptotic shapes of large cells in random tessellations. Geom. Funct. Anal. 17, 156–191 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 260.
    Hug, D., Schneider, R.: Typical cells in Poisson hyperplane tessellations. Discrete Comput. Geom. 38, 305–319 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  46. 261.
    Hug, D., Schneider, R.: Large faces in Poisson hyperplane mosaics. Ann. Probab. 38, 1320–1344 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  47. 262.
    Hug, D., Schneider, R.: Faces of Poisson-Voronoi mosaics. Probab. Theor. Relat. Fields 151, 125–151 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  48. 263.
    Hug, D., Schneider, R.: Faces with given directions in anisotropic Poisson hyperplane tessellations. Adv. Appl. Probab. 43, 308–321 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  49. 284.
    Kaltenbach, F.J.: Asymptotisches Verhalten zufälliger konvexer Polyeder. Doctoral thesis, Albert-Ludwigs-Universität, Freiburg i. Br. (1990)Google Scholar
  50. 303.
    Klartag, B.: An isomorphic version of the slicing problem. J. Funct. Anal. 218, 372–394 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  51. 305.
    Klartag, B., Kozma, G.: On the hyperplane conjecture for random convex sets. Israel J. Math. 170, 253–268 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  52. 312.
    Kovalenko, I.N.: A simplified proof of a conjecture of D. G. Kendall concerning shapes of random polygons. J. Appl. Math. Stoch. Anal. 12, 301–310 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  53. 322.
    Lao, W., Mayer, M.: U-max-statistics. J. Multivariate Anal. 99, 2039–2052 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  54. 335.
    Litvak, A.E., Pajor, A., Rudelson, M., Tomczak-Jaegermann, N.: Smallest singular value of random matrices and geometry of random polytopes. Adv. Math. 195, 491–523 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  55. 337.
    Ludwig, M., Reitzner, M.: A classification of sl(n) invariant values. Ann. Math. 172, 1219–1267 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  56. 347.
    Mayer, M., Molchanov, I.: Limit theorems for the diameter of a random sample in the unit ball. Extremes 10, 129–150 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  57. 351.
    Mecke, J.: Random tessellations generated by hyperplanes. In: Ambartzumian, R.V., Weil, W. (eds.) Stochastic Geometry, Geometric Statistics, Stereology (Proc. Conf. Oberwolfach, 1983). Teubner, Leipzig (1984)Google Scholar
  58. 362.
    Milman, V.D., Pajor, A.: Isotropic position and inertia ellipsoids and zonoids of the unit ball of a normed n-dimensional space. In: Geometric Aspects of Functional Analysis. Lecture Notes in Mathematics, vol. 1376. Springer, Berlin (1989)Google Scholar
  59. 414.
    Raynaud, H.: Sur l’enveloppe convexe des nuages de points aléatoires dans R n. I. J. Appl. Probab. 7, 35–48 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  60. 418.
    Reitzner, M.: Random polytopes and the Efron-Stein jackknife inequality. Ann. Probab. 31, 2136–2166 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  61. 419.
    Reitzner, M.: Central limit theorems for random polytopes. Probab. Theor. Relat. Fields 133, 483–507 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  62. 420.
    Reitzner, M.: Random polytopes. In: Kendall, W.S., Molchanov, I. (eds.) New Perspectives in Stochastic Geometry. Oxford University Press, London (2010)Google Scholar
  63. 421.
    Rényi, A., Sulanke, R.: Über die konvexe Hülle von n zufällig gewählten Punkten. Z. Wahrscheinlichkeitstheorie und verw. Gebiete 2, 75–84 (1963)MathSciNetCrossRefzbMATHGoogle Scholar
  64. 442.
    Schneider, R.: Extremal properties of random mosaics. In: Bárány, I., Böröczky, K.J., Fejes Tóth, G., Pach, J. (eds.) Geometry - Intuitive, Discrete, and Convex. Springer, Berlin (to appear)Google Scholar
  65. 443.
    Schneider, R.: Approximation of convex bodies by random polytopes. Aequationes Math. 32, 304–310 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  66. 445.
    Schneider, R.: Convex Bodies: The Brunn-Minkowski Theory. Cambridge University Press, Cambridge (1993)CrossRefzbMATHGoogle Scholar
  67. 447.
    Schneider, R.: Recent results on random polytopes. Boll. Unione Mat. Ital. 1, 17–39 (2008)MathSciNetzbMATHGoogle Scholar
  68. 448.
    Schneider, R.: Weighted faces of Poisson hyperplane tessellations. Adv. Appl. Probab. 41, 682–694 (2009)CrossRefzbMATHGoogle Scholar
  69. 449.
    Schneider, R.: Vertex numbers of weighted faces in Poisson hyperplane mosaics. Discrete Comput. Geom. 44, 599–607 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  70. 451.
    Schneider, R., Weil, W.: Stochastic and Integral Geometry. Springer, Berlin (2008)CrossRefzbMATHGoogle Scholar
  71. 452.
    Schneider, R., Wieacker, J.A.: Random polytopes in a convex body. Z. Wahrscheinlichkeitstheorie und verw. Gebiete 52, 69–73 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  72. 461.
    Schütt, C.: Random polytopes and affine surface area. Math. Nachr. 170, 227–249 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  73. 502.
    Vu, V.: Sharp concentration of random polytopes. Geom. Funct. Anal. 15, 1284–1318 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  74. 503.
    Vu, V.: Central limit theorems for random polytopes in a smooth convex set. Adv. Math. 207, 221–243 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  75. 517.
    Wieacker, J.A.: Einige Probleme der polyedrischen Approximation. Diplomarbeit, Albert-Ludwigs-Universität, Freiburg i. Br. (1978)Google Scholar
  76. 529.
    Ziegler, G.: Lectures on 0/1 polytopes. In: Kalai, G., Ziegler, G.M. (eds.) Polytopes – Combinatorics and Computation, DMV Seminars. Birkhäuser, Basel (2000)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  1. 1.Karlsruhe Institute of TechnologyKarlsruheGermany

Personalised recommendations